Kentucky, 2011Hail and Damaging Winds in Kentucky, August 18, 2011
August 18, 2011 · NWS LMK · 4 events in 4 counties and zones
Scattered severe storms during the afternoon and evening hours on August 18th brought localized wind damage and one report of large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe storms during the afternoon and evening hours on August 18th brought localized wind damage and one report of large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 18, 1:00 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 18, 1:00 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT THU AUG 18 2011
.SHORT TERM (TONIGHT AND FRIDAY)...
NORTHWEST FLOW ALOFT MAKING FORECAST DIFFICULT AGAIN...WITH MULTIPLE
RIPPLES IN THE UPPER LEVEL FLOW FIELD ALLOWING FOR SCATTERED STORM
DEVELOPMENT. NEXT ROUND APPEARS UNDERWAY WITH CU-FIELD CONGESTING
OVER WESTERN KY AND SOUTHERN IL. THIS ACTIVITY IS IN ADVANCE
OF ONE OF THOSE RIPPLES CURRENTLY INDICATED BY WATER VAPOR OVER
NORTHEAST MO/CENTRAL IL. AT THE SURFACE HAVE A BROAD AREA OF LOW
PRESSURE IN THE REGION. SURFACE FRONT IS DIFFICULT TO PICK OUT IN
THIS FIELD...HOWEVER DEWPOINT GRADIENT IS TIGHT OVER NORTHERN
ILLINOIS. BASED ON THESE FEATURES HAVE BUMPED UP THE POPS FOR THE
REST OF THE AFTERNOON AND THIS EVENING. EXPECT THE CLOUD FIELD
EVENTUALLY TO WORK ITS WAY INTO THE CLEAR AREAS NOW OVER THE
NORTHEAST TWO/THIRDS OF THE FORECAST AREA GIVEN GOOD HEATING AND
AGAIN BECAUSE OF THE UPSTREAM DYNAMICS MOVING IN.
WITH THE LOSS OF HEATING AND AS THE SHORTWAVE PASSES US BY MIDNIGHT
EXPECT STORMS TO WANE AND BE REPLACED BY SOME PATCHY FOG IN THE
AREAS THAT RECEIVE THE MOST RAIN THIS EVENING. MAY SEE CLOUDS BREAK
UP BY DAYBREAK SO ONCE AGAIN WILL HAVE LOWS FALLING INTO THE UPPER
60S FOR MOST OF THE AREA. EXCEPTIONS LOOK TO BE THE LOUISVILLE METRO
AS WELL AS THE SOUTHWEST FORECAST AREA...WHICH SHOULD STAY AROUND 70.
FOR TOMORROW GFS/ECMWF/GEM ALL HAVE ANOTHER SHORTWAVE AMPLIFYING
FROM THE NORTHWEST AND MOVING INTO THE REGION. GIVEN DIFFICULTY IN
PINPOINTING THE STRENGTHENING OF THIS FEATURE WILL KEEP POPS IN THE
SCATTERED RANGE FOR ALL DAY FRIDAY. AS FOR THE STRENGTH OF THESE
STORMS...MID-LEVEL LAPSE RATES ARE PRETTY STEEP. SHOULD THE TIMING
MATCH IN WITH ANY KIND OF HEATING COULD SEE THE STRONGEST STORMS
WITH FREQUENT TO EXCESSIVE LIGHTNING...NEAR SEVERE WINDS...AS WELL
AS POTENTIAL FOR SOME SMALL HAIL. GIVEN THE CONVECTIVE POTENTIAL
WILL KEEP TEMPERATURES UNDER 90 FOR ALL BUT THE SOUTHERN CWA.
.LONG TERM (FRIDAY NIGHT - THURSDAY)...
NORTHWEST FLOW WILL CONTINUE ACROSS THE REGION THIS WEEKEND AS
MODERATE 500MB FLOW ROUNDS A BROAD WESTERN RIDGE AND DESCENDS INTO
A WEAK TROUGH CENTERED OVER THE NORTHEASTERN STATES. THE FIRST OF
PERHAPS A SERIES OF SHORTWAVES THIS WEEKEND IS EXPECTED TO CROSS
NORTHERN MISSOURI FRIDAY AFTERNOON. THE GFS IS ESPECIALLY ROBUST
WITH MOISTURE RETURN AND BRINGS PWATS UP TO NEAR 1.75 INCHES LATE
FRIDAY AHEAD OF A FORECAST WEAK SURFACE LOW ACROSS MISSOURI. THE
ECMWF ALSO BRINGS ACROSS A SHORTWAVE DURING THE LATE AFTERNOON HOURS
ON FRIDAY. CONFIDENCE IS GROWING IN SOME FORM OF NOCTURNAL
CONVECTION FRIDAY NIGHT...HOWEVER...LOCATION IS IN DOUBT. WILL
CONTINUE CURRENT FORECAST OF 40 TO 50% POPS DURING THE OVERNIGHT
PERIOD INTO THE EARLY MORNING HOURS SATURDAY.
TROUGHING WILL SHARPEN ACROSS THE GREAT LAKES LATE SATURDAY INTO
EARLY SUNDAY AS THE NOSE OF A JET DIGS SOUTH ACROSS WISCONSIN. THE
EXTENDED MODELS ARE ADMITTEDLY ALL OVER THE PLACE WITH THE TIMING
AND PLACEMENT OF A SERIES OF SHORTWAVES THAT MAY SLIDE ACROSS THE
LOWER OHIO VALLEY DURING THE SATURDAY THROUGH EARLY MONDAY TIME
FRAME. IF THERE IS ANY CONSENSUS AT ALL...IT LIES IN THE POTENTIAL
FOR NOCTURNAL CONVECTION DEVELOPING YET AGAIN ACROSS SOUTHERN
INDIANA LATE SATURDAY INTO SUNDAY MORNING. THE NAM AND THE ECMWF
BOTH FORECAST THIS...WITH THE GFS SHOWING LITTLE OR NO PRECIPITATION
LATE SATURDAY. IN ALL LIKELIHOOD...THESE POTENTIAL LOW AMPLITUDE
SHORTWAVES EMBEDDED WITHIN THIS INCREASING NORTHWEST FLOW ARE NOT
CURRENTLY RESOLVED BY THESE EXTENDED MODELS. FEEL THAT OUR BEST
CHANCES FOR GOOD CONVECTIVE COVERAGE WILL ARRIVE FRIDAY NIGHT AND
SATURDAY NIGHT INTO SUNDAY.
TEMPERATURES THIS WEEKEND WILL STAY SEASONABLE...PERHAPS JUST A BIT
ON THE WARM SIDE AS OUR REGION WILL LIE IN BETWEEN THE EXCESSIVELY
HOT SOUTHERN PLAINS AND THE COOLISH AIR ACROSS THE GREAT LAKES.
DURING THE LAST SEVERAL DAYS...EXTENDED GUIDANCE HAS HINTED AT
TROUGHING DEVELOPING EARLY NEXT WEEK ACROSS ONTARIO AND THE GREAT
LAKES. MODELS HAVE VACILLATED FROM RUN TO RUN ON THE DEGREE THAT
ANY COOLER DRIER AIR MIGHT MAKE IT AS FAR SOUTH AS THE LOWER OHIO
VALLEY. THE OPERATIONAL GFS HAS CONSISTENTLY REMAINED ON THE WARM SIDE
OF TEMPERATURE GUIDANCE FOR MONDAY THROUGH WEDNESDAY. HPC AND THE
ECMWF HAVE BEEN CONSISTENTLY COOLER. WILL GO WITH A BLEND. THINK
THAT CHANCES FOR CONVECTION WILL DECREASE QUITE A BIT AFTER
MONDAY.
&&
.AVIATION (18Z TAF ISSUANCE)...
ATMOSPHERE THIS AFTERNOON SO FAR HAS STABILIZED WITH EARLIER
CONVECTION. EXPECT ANOTHER ROUND TO DEVELOP ALONG A STALLED FRONTAL
BOUNDARY JUST TO OUR NORTH AS ANOTHER SHORTWAVE...CURRENTLY OVER
NORTHEAST MISSOURI/NORTHWEST ILLINOIS...MOVES INTO THE REGION.
LATEST HRRR AND SPC WRF SHOW CONVECTION INITIATING ALONG THIS FRONT
AND DROPPING SOUTHEAST. FOR NOW HAVE PLACED VCTS IN FOR KSDF AND
KLEX LATE THIS AFTERNOON AND CONTINUING TO AROUND MIDNIGHT.
DEPENDING ON WHERE THE RAIN FALLS...COULD SEE SOME VSBY ISSUES AFTER
MIDNIGHT...BUT TOO EARLY TO PUT IN THESE TAFS GIVEN THE UNCERTAINTY.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM........RJS
LONG TERM.........JSD
AVIATION..........RJS
Hazardous weather outlook, Aug 18, 1:34 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
334 PM EDT THU AUG 18 2011
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
334 PM EDT THU AUG 18 2011 /234 PM CDT THU AUG 18 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK THIS EVENING
AS ANOTHER IN A SERIES OF QUICK-MOVING UPPER LEVEL IMPULSES MOVES
TOWARD THE OHIO VALLEY. THE STRONGER STORMS THIS EVENING WILL
PRODUCE BRIEF GUSTY WINDS...HEAVY RAINFALL...AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ANOTHER UPPER LEVEL DISTURBANCE WILL CROSS THE REGION DURING THE DAY
FRIDAY...BRINGING ANOTHER ROUND OF SCATTERED STORMS. SHOULD THESE
STORMS DEVELOP DURING THE PEAK OF AFTERNOON HEATING...THE STRONGER
STORMS WILL BRING FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING...GUSTY WINDS...HEAVY RAINFALL...AND SMALL HAIL.
A SERIES OF DIFFICULT TO TIME IMPULSES WILL BRING RECURRING
CHANCES OF THUNDERSTORMS EARLY SATURDAY THROUGH MONDAY. COVERAGE
MAY BE GREATEST LATE SATURDAY OR EARLY SUNDAY ACROSS SOUTHERN
INDIANA.
LOCALIZED HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING...AND GUSTY
WINDS MAY ACCOMPANY ANY STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY HEAVY FLOODING RAIN...STRONG
WINDS...OR HAIL THEY RECEIVE THIS EVENING.
RJS/JSD
In the hours before
Special weather statement, Aug 18, 8:06 AM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1006 AM EDT THU AUG 18 2011
KYZ063-064-074-076-181430-
BARREN-GREEN-HART-METCALF-
906 AM CDT THU AUG 18 2011
...STRONG THUNDERSTORMS WITH HEAVY RAIN...AND DANGEROUS LIGHTNING
CONTINUE...
AT 901 AM CDT...NWS DOPPLER RADAR SHOWED THUNDERSTORMS IN A 10 MILEE
WIDE LINE EXTENDING FROM NEAR MUNFORDVILLE TO 11 MILES SOUTHEAST OF
MUNFORDVILLE...AND MOVING EAST AT 15 MPH.
OCCASIONAL LIGHTNING...AND HEAVY RAIN WITH RAINFALL RATES OF 1 TO 2
INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...ARE
EXPECTED WITH THESE STORMS.
* STORMS WILL ALSO IMPACT...
GLEN LILY AND WHICKERVILLE...
RIO AND CRAILHOPE...
NODE AND MONROE...
LITTLE BARREN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BRIEF TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON
LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3730 8562 3712 8560 3707 8580 3714 8595
3734 8588
TIME...MOT...LOC 1404Z 290DEG 15KT 3731 8582 3719 8570
JBSSpecial weather statement, Aug 18, 9:59 AM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1159 AM EDT THU AUG 18 2011
KYZ063-064-076-181630-
GREEN-HART-METCALF-
1059 AM CDT THU AUG 18 2011
...STRONG THUNDERSTORMS WITH HEAVY RAIN...AND DANGEROUS LIGHTNING...
AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
MUNFORDVILLE TO 9 MILES NORTHWEST OF EDMONTON...AND MOVING SOUTHEAST
AT 20 MPH.
OCCASIONAL LIGHTNING...AND HEAVY RAIN WITH RAINFALL RATES OF AROUND
ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...ARE
EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
DEFRIES AND WHICKERVILLE...
CRAILHOPE AND CLARKS CORNER...
DONANSBURG AND NODE...
GRAB AND WEBBS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FRIEF VERY HEAVY RAINFALL IS OCCURRING THAT COULD CAUSE PONDING OF
WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3707 8576 3711 8576 3712 8578 3714 8578
3717 8575 3716 8581 3731 8583 3726 8556
3698 8554
TIME...MOT...LOC 1558Z 295DEG 16KT 3725 8573 3707 8572
JBSSpecial weather statement, Aug 18, 1:40 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT THU AUG 18 2011
KYZ070-182015-
LOGAN-
240 PM CDT THU AUG 18 2011
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 40
MPH WINDS...
AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSSELLVILLE...AND MOVING SOUTHEAST AT 10
MPH.
OCCASIONAL LIGHTNING...HEAVY RAINFALL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
RUSSELLVILLE...
LICKSKILLET...
CORINTH...
OAKVILLE AND SCHLEY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3665 8707 3673 8707 3676 8706 3684 8706
3692 8691 3675 8674 3669 8676 3664 8691
3664 8706
TIME...MOT...LOC 1940Z 327DEG 7KT 3679 8694
TWFThunderstorm Wind, Logan
- When
- August 18, 2:02 PM CST
- Where
- Logan County, Olmstead
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.750, -87.020
Thunderstorm winds downed several trees and damaged a barn. The local emergency manager reported that several vehicles were damaged by falling limbs. Minor damage was reported to several homes.
Hail, Hart
- When
- August 18, 4:46 PM CST
- Where
- Hart County, 1 mi SSW of Hammonville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.407, -85.807
Thunderstorm Wind, Henry
- When
- August 18, 7:00 PM EST
- Where
- Henry County, 2 mi SW of Lockport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.410, -84.996
Emergency Dispatch relayed a report from the police of several fallen trees blocking a roadway.
Thunderstorm Wind, Marion
- When
- August 18, 7:03 PM EST
- Where
- Marion County, Lebanon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.570, -85.250
Lebanon law enforcement reported a power line down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, August 18 to 19, 20112 injured · $1.2 million · 1.75 in hail · 71 events
- Flash Flooding and Hail in Utah, August 18 to 22, 20111 death · 1 injured · 0.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, August 18, 2011$2.5 million · 1.75 in hail · 17 events
- Hail and Damaging Winds in Iowa, August 18, 2011$3.4 million · 2.75 in hail · 10 events
- Hail in Ohio, August 18 to 19, 2011$650,000 · 2 in hail · 31 events
- Flash Flood and Damaging Winds in Arizona, August 18, 20111 injured · $1.1 million · 65 kt wind · 4 events
- Hail in South Dakota, August 18, 2011$945,000 · 2.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, August 18, 2011$435,000 · 4.25 in hail · 18 events
- Tornado and Hail in North Carolina, August 18, 2011$500,000 · EF0 · 7 events
- Hail and Damaging Winds in Pennsylvania, August 18 to 19, 2011$300,000 · 1.25 in hail · 16 events
- Flash Flood and Dust Storm in Arizona, August 18, 2011$285,000 · 54 kt wind · 8 events
- Tornado and Flash Flood in Nebraska, August 18, 20113 injured · $6,000 · EF0 · 51 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325061, 325056, 325053, 325063.